Sunday, January 25, 2009

Pizza Face

I have started another round of hormone shots as part of yet another attempt to have a child I can love and scold. The latest drugs haven't made me gain any weight, which is good as the previous two each packed an extra ten pounds onto my frame. If this one had done the same I would legally be required to wear a "wide load" sign if I ever decide to go jogging. Don't worry though, for while I haven't gained weight on this new hormone, it is not without side effects -- and the primary one can be seen all over my face. Yes, that's right folks, I am 34 years old, and I am battling acne.

Don't get me wrong, my skin is not porcelain and dewy at all other times. I suffer from the occasional break out, and often think that my pores are big enough to carry spare change. But the skin problems I deal with on a day to day basis are nothing compared to what happens once these drugs are in my system. Now, I have never met a leper, but I am betting that even a leper would look at me and gasp "dear god, what is wrong with your face?" Every pore along my chin and jaw becomes inflamed, and sore, and bumpy. The skin around them turns bright red and scaly. And all of it hurts.

The first time it happened I assumed that the dry winter air was just causing problems as it had occasionally in the past, so I began a program of super moisturizing. Big mistake. That was like throwing cow dung on a tomato patch (I love classy metaphors). Small zits became bigger zits. Bigger zits became mondo zits. My chin started looking like Eric Stoltz in "Mask." I thought about wearing a surgical mask to cover the horror. Then I went off the hormones, and it all stopped.

Everything had pretty much healed by the second round of the drugs. Once again, my face exploded. This time I blamed the facial wax I had used to take off my moustache, and wondered if being hairless was really worth it if all I was doing was revealing the zits below. I steamed my face multiple times, trying to draw out any wax that might be clogging pores. Nothing worked though, except going off the drugs.

This time I am ready. Yesterday I went to the grocery store, and, after a little bit of crying, perused the acne care aisle. I cannot believe how much more shit there is now than there was during my last big breakout. I was expecting to pick up some Persa Gel and Sea Breeze and be on my way. But no! I had a selection of masks, pads, scrubs, and gels to choose from. In the end I still stuck with the Persa Gel, but got some "oil absorbing wipes" instead of Sea Breeze -- although I will miss that delicious sting only Sea Breeze has.

I tried the Persa Gel last night, and the smell sent me into a nostalgic panic attack. How did any of us get laid with this stuff on our faces? It smells like a chemical attack. I actually kind of walked around before getting in bed so Ryan wouldn't be overcome by the fumes. And it feels like wearing glue. Once it dried my skin was pulled tighter than Joan Rivers. I worried about smiling because I thought my face would crack. If it works though, it will all be worth it.

I'm just hoping this is the last drug I have to try, and the last side effect I have to endure, because, really, I can only imagine what's next. Chest hair? Baldness? Tooth loss? Testicles? Reverse puberty? I find it stunning that all the drugs that are supposed to help me get pregnant also are making me less and less attractive. Ryan says I'm crazy, but he's nice like that. He does want to do it with the lights out more often, though...

3 comments:

WA said...

Hey, Libby! Thanks for visiting my blog.

Sorry to hear about the face--although, I did enjoy how you wrote about it. :)

Try Pro-Activ. Or Retin-A, if that's deemed acceptable when you're trying to get preggo. (I'm not a real dermatologist, I just play one in my head.)

Wendi Aarons

calicobebop said...

Boo to the adult acne! Too bad the potential fathers don't have to go through the same trials!

Amy Jane said...

clindamycin gel 1% along with retin-a or differin gel

you should make your fertility doc write your Rx for this, since it's his fault you are breaking out in the first place :)